Wisconsin, 2016Flooding and Lightning Strikes in Wisconsin, March 15 to 17, 2016
March 15 to 17, 2016 · NWS GRB · 4 events in 3 counties and zones
5 to 3 inches of rain over much of central Wisconsin from the evening of March 15th into the morning of the 16th. |Runoff from the heavy rain caused flooding of, mainly low-lying, areas along most of the main rivers across central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $183,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system produced a swath of 1.5 to 3 inches of rain over much of central Wisconsin from the evening of March 15th into the morning of the 16th. |Runoff from the heavy rain caused flooding of, mainly low-lying, areas along most of the main rivers across central Wisconsin. The heavy rain caused ponding of water roads, resulting in the closure of roads in the Merrill area (Lincoln Co.).
Some of the heaviest rainfall totals included: 3.30 inches near New Rome (Wood Co.); 3.00 inches near Port Edwards (Wood Co.); 2.95 inches near Ogdensburg (Waupaca Co.); 2.86 inches near Waupaca (Waupaca Co.), at Wisconsin Rapids (Wood Co.), and near Evergreen (Marathon Co.); and 2.85 inches near Wautoma (Waushara Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 15, 9:57 PM CST, 13 minutes earlier.
Area forecast discussion, Mar 15, 9:57 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1057 PM CDT TUE MAR 15 2016
UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE
.SYNOPSIS...
ISSUED AT 250 PM CDT TUE MAR 15 2016
INTENSE STORM SYSTEM TO BRING RAIN AND SCATTERED THUNDERSTORMS
TO THE AREA TONIGHT INTO WEDNESDAY...BEFORE LINGERING LIGHTER
PRECIPITATION CHANGES TO SNOW. SOME WIND WILL ALSO ACCOMPANY THE
STORM.
SPLIT FLOW ACRS NOAM WL BRIEFLY TRANSITION INTO A BLOCKY REGIME
THE NEXT FEW DAYS...THEN RECONSOLIDATE AND TREND TOWARD A MORE
CONSOLIDATED PATTERN WITH A RIDGE IN THE WEST AND A TROF IN THE
EAST. THE PRIMARY WEATHER MAKER WILL BE INTENSE CYCLONE EXPECTED
TO DEEPEN NWD INTO THE AREA TNGT...THEN LINGER UNTIL THE END OF
THE WEEK. THAT SYSTEM ALONE SHOULD RESULT IN CONSIDERABLY ABOVE
NORMAL PRECIPITATION. HIGH TEMPERATURES WILL RETURN CLOSE TO
SEASONAL NORMALS...THOUGH MINS MAY AVERAGE A LITTLE ABOVE NORMAL.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 311 PM CDT TUE MAR 15 2016
A STRONG LATE WINTER/EARLY SPRING STORM TO CREATE SEVERAL FORECAST
HEADACHES OVER THE NEXT 24 HOURS. RAINFALL ACCUMULATION...LAKE
FOG...THUNDERSTORM POTENTIAL...VERY GUSTY WINDS TONIGHT AND AGAIN
WEDNESDAY AFTERNOON AND TIMING OF TRANSITION TO WET SNOW OVER
NORTHERN AND PARTS OF CENTRAL WI ON WEDNESDAY ALL NEED TO BE
ADDRESSED.
THE 19Z MSAS SURFACE ANALYSIS SHOWED AN AREA OF LOW PRESSURE
SOUTHEAST OF LAKE WINNIPEG AND A SECOND AREA OF LOW PRESSURE
LOCATED OVER EAST-CENTRAL MO. A FRONTAL BOUNDARY CONNECTED THESE
TWO WEATHER SYSTEM. THE WATER VAPOR SATELLITE IMAGERY SHOWED A
MID-LEVEL TROUGH OVER THE NORTHERN AND CENTRAL PLAINS.
MEANWHILE...THE RADAR MOSAIC INDICATED THE FIRST BAND OF RAIN
SHOWERS/ISOLATED THUNDERSTORMS MOVING ACROSS CENTRAL WI WITH
ADDITIONAL SHOWERS AND STORMS OVER THE MIDWEST.
THE MO SURFACE LOW IS EXPECTED TO RAPIDLY DEEPEN TONIGHT AS IT
LIFTS NORTHWARD INTO WI. THIS STRENGTHENING LOW PRESSURE WAS
MAINLY DUE TO THE MID-LEVEL TROUGH THAT BECOMES NEGATIVELY-TILTED
THIS EVENING AND EVENTUALLY CLOSED OFF INTO AN UPPER LOW OVER WI
AS WELL LATE TONIGHT. ABUNDANT LIFT TO EXIST OVER WI...THUS THERE
WILL BE SEVERAL ROUNDS OF SHOWERS TO SWEEP THROUGH THE FORECAST
AREA TONIGHT. SOME OF THIS RAIN MAY BE LOCALLY HEAVY WITH QPF
AMOUNTS IN THE 0.50-1.00" RANGE. IN ADDITION TO THE RAIN...THE
TIGHTENING PRESSURE GRADIENT WILL RESULT IN AN INCREASING EASTERLY
WIND BETWEEN 03Z AND 09Z BEFORE THE SURFACE LOW APPROACHES AND
WINDS BRIEFLY TREND DOWN TOWARD DAYBREAK. FINALLY...ANY
THUNDERSTORMS THAT DO DEVELOP THIS EVENING COULD PRODUCE SOME
SMALL HAIL...MAINLY OVER CENTRAL AND EAST-CENTRAL WI. MIN TEMPS TO
RANGE FROM THE UPPER 30S NORTH...40-45 DEGS SOUTH.
THE INTENSE SURFACE LOW IS PROGGED TO WOBBLE N-NE TOWARD CENTRAL
SECTIONS OF UPPER MI ON WEDNESDAY WITH CONTINUED LIFT AND WRAP-
AROUND MOISTURE KEEPING PRECIPITATION IN THE FORECAST THRU THE
ENTIRE DAY. AS CAA BEGINS TO ADVECT INTO THE REGION LATE WEDNESDAY
MORNING INTO WEDNESDAY AFTERNOON...EXPECT THE RAIN TO MIX WITH AND
CHANGE TO ALL SNOW ACROSS NORTHERN AND PARTS OF CENTRAL WI. THERE
COULD BE A LIGHT SLUSHY ACCUMULATION WHERE IT DOES TURN TO ALL
SNOW...BUT ACCUMULATIONS SHOULD REMAIN AT AN INCH OR LESS. THE
OTHER FACTOR TO DEAL WITH ON WEDNESDAY WILL BE THE VERY GUSTY WEST
WINDS DEVELOPING OVER CENTRAL/EAST-CENTRAL WI WEDNESDAY AFTERNOON.
COMBINATION OF CAA AND DOWNWARD MOMENTUM COULD GENERATE WIND GUSTS
GREATER THAN 40 MPH...THUS PLAN TO ISSUE A WIND ADVISORY FROM
WAUSHARA COUNTY EASTWARD TO MANITOWOC COUNTY. MAX TEMPS ON
WEDNESDYA COULD OCCUR IN THE MORNING AND THEN HOLD NEARLY STEADY
OR SLOWLY FALL IN THE AFTERNOON.
.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 250 PM CDT TUE MAR 15 2016
INTENSE CYCLONE WILL DRIVE NORTH INTO THE REGION TONIGHT. ONCE IT
ARRIVES IN THE AREA...LOW-LEVEL CIRCULATION IS LIKELY TO MAKE A
SERIES OF LOOPS UNDERNEATH CLOSED UPPER SYSTEM BEFORE SHIFTING
BACK OFF TO THE S THU/THU NGT. STRENGTH WISE...SYSTEM SHOULD HAVE
JUST ABOUT BOTTOMED OUT BY THE START OF THE LONG-TERM...WITH A
SLOW WEAKENING TREND THEREAFTER.
WINTER-TYPE IMPACTS /SNOWFALL AND WIND/ ARE THE PRIMARY ISSUE IN
THE LONG-TERM. ALTHOUGH A LOT OF UNCERTAINTY EXISTS ON HOW QUICKLY
PCPN WL CHANGE TO SNOW ON WEDNESDAY...CONFIDENCE IS MUCH GREATER
THAT PCPN ACRS MOST IF NOT ALL OF THE AREA WL BE SNOW BY EARLY-MID
EVENING WEDNESDAY. THE QUESTION THEN BECOMES HOW MUCH PCPN WL BE
LEFT AFTER THAT. OPTED TO UP SNOWFALL TOTALS ACRS THE NWRN
PORTION OF THE FCST AREA. WL POST A WINTER WEATHER ADVISORY FOR
THE NW PART OF THE AREA. LATER SHIFTS CAN ADJUST TIMING AND AREA
IF NEEDED.
SCT SHSN WL LINGER INTO THURSDAY NIGHT...BEFORE DRIER AIR SHIFTG
SWD INTO THE AREA BRINGS THE PCPN TO AN END.
NO SIG CHGS TO THE EXTENDED FORECAST INITIALIZATION GRIDS BASED
ON A BROAD-BASED BLEND OF GUIDANCE PRODUCTS.
&&
.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1057 PM CDT TUE MAR 15 2016
SHOWERS AND EMBEDDED THUNDERSTORMS WILL BRING A VERY WET NIGHT TO
THE TAF SITES AS LOW PRESSURE APPROACHES THE AREA FROM THE SOUTH.
THE CHANCE FOR THUNDER WILL DECREASE TOWARDS DAYBREAK...HOWEVER
IFR/LIFR CONDITIONS WILL REMAIN AS WINDS BECOME VERY GUSTY DURING
THE DAY ON WEDNESDAY. WIND GUSTS OF 30 TO 35 KNOTS ARE EXPECTED AT
TIMES ACROSS THE SOUTHERN TAF SITES...CONTINUING INTO WEDNESDAY
EVENING.
&&
.HYDROLOGY...
ISSUED AT 250 PM CDT TUE MAR 15 2016
THE HIGHEST RAINFALL TOTALS FM THIS STORM ARE LIKELY TO OCCUR IN
WRN WI. CURRENT RAINFALL FCST WL BRING SOME RIVERS IN CENTRAL
WISCONSIN CLOSE TO FLOOD STAGE...THOUGH LATEST FCST FROM RFC
SUGGESTS MINOR FLOODING AT THE MOST.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 10 PM CDT WEDNESDAY FOR WIZ045-
048>050.
WINTER WEATHER ADVISORY FROM 7 PM WEDNESDAY TO 4 PM CDT THURSDAY
FOR WIZ005-010-011-018-019-030.
&&
SYNOPSIS.......SKOWRONSKI
SHORT TERM.....KALLAS
LONG TERM......SKOWRONSKI
AVIATION.......KURIMSKI
HYDROLOGY......SKOWRONSKI
Hazardous weather outlook, Mar 15, 2:15 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT TUE MAR 15 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-162015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
315 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO BE EMBEDDED WITHIN A LARGE
BAND OF RAIN THAT SWEEPS NORTH ACROSS THE AREA TONIGHT. THE
STRONGEST STORMS ARE LIKELY TO PRODUCE SMALL HAIL...BUT SEVERE
WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
HAZARDOUS TRAVEL DUE TO STRONG SOUTHWEST WINDS IS LIKELY OVER
CENTRAL AND EAST-CENTRAL WISCONSIN FROM MID-DAY WEDNESDAY INTO
WEDNESDAY EVENING. WIND GUSTS TO 40 TO 45 MPH ARE ANTICIPATED.
SNOW WILL CREATE HAZARDOUS TRAVEL CONDITIONS AT TIMES OVER NORTH-
CENTRAL AND PORTIONS OF CENTRAL WISCONSIN LATE WEDNESDAY INTO
THURSDAY. THE CHANGEOVER TO SNOW IS LIKELY TO OCCUR SOME TIME
DURING THE DAY WEDNESDAY. ALTHOUGH THE EXACT TIME OF THE
CHANGEOVER TO SNOW IS STILL SOMEWHAT IN DOUBT...THE PRECIPITATION
IS LIKELY TO BE ALL SNOW BY EVENING...WITH PERIODS OF SNOW
CONTINUING OVERNIGHT AND INTO THURSDAY MORNING. TOTAL
ACCUMULATIONS WILL RANGE FROM 3 TO 6 INCHES OVER NORTH-CENTRAL
WISCONSIN...TO 1 TO 3 INCHES IN CENTRAL AND FAR NORTHEAST
WISCONSIN. SNOW SHOWERS COULD ALSO RESULT IN SCATTERED SLIPPERY
SPOTS ON THE ROADS IN EAST-CENTRAL WISCONSIN...MAINLY WEDNESDAY
NIGHT.
A WIDESPREAD RAINFALL OF 1 TO 2 INCHES IS EXPECTED FROM THE STORM
CROSSING THE REGION THE NEXT COUPLE DAYS. SOME RIVERS ARE ALREADY
NEAR BANKFULL DUE TO RUNOFF FROM MELTING SNOW...AND THE RAINFALL
IS LIKELY TO RESULT IN ADDITIONAL RISES IN RIVER LEVELS. BE SURE
TO MONITOR THE LATEST RIVER FORECASTS AND STATEMENTS FOR SPECIFIC
INFORMATION ON INDIVIDUAL RIVERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT HAIL...OR RAINFALL AMOUNTS OVER
AN INCH.
LMZ521-522-541>543-162015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
315 PM CDT TUE MAR 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
DENSE MARINE FOG WILL CAUSE NAVIGATION ISSUES THIS EVENING.
EASTERLY GALES ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
SOUTH TO SOUTHWEST GALES ARE EXPECTED ON WEDNESDAY... ESPECIALLY
DURING THE AFTERNOON AND EVENING.
KALLAS/SKOWRONSKI
In the hours before
Special weather statement, Mar 15, 9:34 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1034 PM CDT TUE MAR 15 2016
WIZ038-039-049-050-160415-
MANITOWOC WI-BROWN WI-OUTAGAMIE WI-CALUMET WI-
1034 PM CDT TUE MAR 15 2016
...SPECIAL WEATHER STATEMENT...
AT 1034 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR SHEBOYGAN TO NEAR ELKHART LAKE...AND
MOVING NORTH AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
ST ANNA AROUND 1040 PM CDT.
CHILTON AND CLEVELAND AROUND 1055 PM CDT.
MANITOWOC...BRILLION AND HIGH CLIFF STATE PARK AROUND 1110 PM CDT.
VALDERS AND DARBOY AROUND 1115 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ASKEATON...GREENLEAF...
MURPHY CORNER...MELNIK...HARRISON...NEWTON...LARK...SPRING VALLEY...
NEWTONBERG AND KELLNERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4389 8816 4394 8816 4394 8820 4442 8844
4442 8842 4424 8761 4413 8759 4410 8765
4402 8767 4400 8768 4402 8768 4389 8773
TIME...MOT...LOC 0334Z 166DEG 31KT 4376 8763 4386 8807
KURIMSKILightning, Waupaca
- When
- March 15, 10:10 PM CST
- Where
- Waupaca County, 1.9 mi SW of Northport
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 44.381, -88.828
Lightning caused a fire that destroyed a barn west of New London. The damage total is an estimate.
Lightning, Door
- When
- March 16, 3:58 AM CST
- Where
- Door County, 2.74 mi NW of Strgn Bay Door Co Ar
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 44.878, -87.460
Lightning is believed to be the cause of a fire that caused substantial damage to a home near Sturgeon Bay. The damage total is an estimate.
Flood, Marathon
- When
- March 16, 6:15 AM CST to March 17, 11:15 AM CST
- Where
- Marathon County, 1.33 mi NW of Marathon to 1.28 mi NNW of Marathon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.934, -89.848
Runoff from at least two inches of rain that fell across the area caused widespread lowland flooding between Rib Falls and western Wausau. In Marathon City, several feet of water covered Lion's Riverside Park and surrounded homes near River Road. Some of the homes had to be evacuated due to rising water.
Flood, Marathon
- When
- March 16, 9:00 AM CST to March 17, 11:15 AM CST
- Where
- Marathon County, 4.96 mi WNW of Hamburg to 4.98 mi NW of Hamburg
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 45.120, -89.965
Flood waters washed out the intersection of 13th Lane and County Line Road, along the Lincoln County line.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, March 15, 201610 injured · $1.1 million · EF2 · 27 events
- Tornadoes and Hail in Illinois, March 15, 2016$1.6 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, March 15, 20163 injured · $50,000 · EF1 · 27 events
- Wildfire in Texas, March 15, 2016$25,000 · 1 event
- Hail and Damaging Winds in Illinois, March 15, 2016$11,000 · 1.25 in hail · 9 events
- Flooding and Heavy Rain in Wisconsin, March 15 to 22, 201610 events
- Drought in Hawaii, March 15 to 31, 20165 events
- Winter Weather in Colorado, March 15 to 16, 20165 events
- Hail in Missouri, March 15, 20162.5 in hail · 4 events
- Hail and Lightning Strike in Wisconsin, March 15, 2016$1,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Tennessee, March 15, 20161 in hail · 3 events
- Hail in Missouri, March 15, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626014, 623716, 626309, 626312.